Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 441, NWS Norman, OK

May 28, 2016Baylor County, Knox County, Texas

NWS Norman, OK issued this severe thunderstorm warning at May 28, 2016, 11:49 PM CDT for Baylor County, Knox County, Texas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2016, 11:49 PM CDT (04:49 UTC)
Expired
May 29, 2016, 12:15 AM CDT
In force
26 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Baylor County, TX, Knox County, TX

The radar

The Altus AFB radar (KFDR), 112 km from the middle of the area, began a volume at 04:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 4.8 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2016-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2016-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3189 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1372 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

471 
WUUS54 KOUN 290449
SVROUN
TXC023-275-290515-
/O.NEW.KOUN.SV.W.0441.160529T0449Z-160529T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1149 PM CDT SAT MAY 28 2016

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN KNOX COUNTY IN NORTHERN TEXAS...
  WEST CENTRAL BAYLOR COUNTY IN NORTHERN TEXAS...

* UNTIL 1215 AM CDT

* AT 1149 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES EAST OF
  KNOX CITY...MOVING NORTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MUNDAY...KNOX CITY...GOREE...VERA...RHINELAND AND BOMARTON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3340 9983 3371 9975 3367 9955 3353 9937
      3340 9956
TIME...MOT...LOC 0449Z 221DEG 27KT 3341 9972 

HAIL...1.25IN
WIND...60MPH
 
$$

MAD
1 follow-up statement
169 
WWUS54 KOUN 290511
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1211 AM CDT SUN MAY 29 2016

TXC023-275-290521-
/O.EXP.KOUN.SV.W.0441.000000T0000Z-160529T0515Z/
KNOX TX-BAYLOR TX-
1211 AM CDT SUN MAY 29 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KNOX AND WEST
CENTRAL BAYLOR COUNTIES WILL EXPIRE AT 1215 AM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3340 9983 3371 9975 3367 9955 3353 9937
      3340 9956
TIME...MOT...LOC 0508Z 221DEG 27KT 3341 9972 

$$

MAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 11:36 PM CDT, 13 minutes earlier.

Area forecast discussion, May 28, 11:36 PM CDT, 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
1136 PM CDT SAT MAY 28 2016

.AVIATION...29/06Z TAF ISSUANCE...
Tricky aviation forecast ahead. Expect VFR conditions to prevail,
at least through the morning hours for most sites. Scattered thunderstorms
will continue across western north Texas and slowly lift northward
into far southwestern Oklahoma through the evening. In the early
morning, some light fog may develop across portions of central and
northwestern Oklahoma, impacting KOKC/KOUN/KGAG/KWWR. At the same
time, expect MVFR ceilings to gradually increase from the
northwest, with scattered thunderstorm chances increasing through
the morning into the afternoon across much of the region.

Kurtz

&&

.PREV DISCUSSION... /issued 728 PM CDT SAT MAY 28 2016/

UPDATE...
Made some minor adjustments to POPS tonight and tomorrow morning.

DISCUSSION...
Convection has started a bit earlier than most of the Hi Res
models have, so we may see some isolated rain and thunder in
western north Texas before sunset. Overnight and into tomorrow
morning, confidence is low for showers and storms, especially as
Hi Res models show little to no convection. Kept some 30s in the
northwest where the NAM is more aggressive with precipitation.

Day

PREV DISCUSSION... /issued 605 PM CDT SAT MAY 28 2016/

AVIATION...29/00Z TAF ISSUANCE...
VFR conditions are expected to prevail at all sites through the
first six hours of the period. Increasing cloud cover will develop
overnight, from west to east across the region, as a weak upper
level low pressure system moves in from the west. Scattered
thunderstorms may develop through the morning hours; most likely
impacting airfields across portions of western Oklahoma and as far
south as the Red River. In response, ceilings and visibility will
decrease, most likely to MVFR, with periods of IFR possible.

Kurtz

PREV DISCUSSION... /issued 325 PM CDT SAT MAY 28 2016/

DISCUSSION...
Heavy rain potential will be the main impact the next several
days...culminating Tuesday into Wednesday with strong frontal
intrusion and cooler/drier weather thereafter. Two areas to watch
this evening and tonight will be potential for storms to form well
to our southwest and on the high plains of eastern New Mexico.
Both areas...or remnants of...could affect western north Texas and
Oklahoma overnight and Sunday. With moisture return and low
amplitude southern stream s/wvs tomorrow into Monday/Tuesday,
relatively high pops will continue with in the forecast with
daily thunderstorm/MCS activity likely. there are fairly diverse
solutions on details of timing and location of this thunderstorm
activity. this diversity will preclude a flood watch with this
issuance but highest rainfall amounts appear to be most likely
over the southern portions of Oklahoma and western north Texas.
This will be approached each shift and when better consistency in
model output and confidence increases, watches may be issued. with
all of that being said...most widespread and heavy rainfall will
likely be seen Tuesday into Wednesday with slow frontal passage.
Severe weather likely accompany this activity.

Severe weather potential appears to be increasing for Sunday and
Sunday night with possible MCS intrusion across mainly western
Oklahoma. Although some guidance suggest an early timing,
westward extension of dryline and need for diurnal heating to help
with initiation, current thinking is that it will be mainly an
evening and overnight event for much of the CWA.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  65  83  65  82 /  20  40  40  40
Hobart OK         65  84  64  83 /  20  50  60  40
Wichita Falls TX  67  86  65  84 /  30  40  60  30
Gage OK           61  82  61  82 /  20  60  40  30
Ponca City OK     63  83  64  81 /  10  50  30  50
Durant OK         68  85  67  83 /  20  20  40  30

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

14/04/04
Hazardous weather outlook, May 28, 11:30 AM CDT, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1130 AM CDT SAT MAY 28 2016

OKZ004>048-050>052-TXZ083>090-291015-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1130 AM CDT SAT MAY 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

.THUNDERSTORMS...
THERE IS A MARGINAL RISK OF SEVERE STORMS ACROSS PARTS OF OKLAHOMA
AND NORTH TEXAS. THE MARGINAL RISK AREA IS SOUTHEAST OF A LINE FROM
SEYMOUR AND WICHITA FALLS TEXAS...TO WAURIKA...ARDMORE...AND DURANT
OKLAHOMA. A FEW SEVERE STORMS WILL BE POSSIBLE LATE THIS AFTERNOON
AND EVENING...WITH HEAVY RAIN...HAIL...AND STRONG WINDS AS THE
PRIMARY HAZARDS.

.HEAVY RAIN...
HEAVY RAINFALL MAY CAUSE LOCALIZED FLOODING OVER AND NEAR THE
MARGINAL RISK AREA.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

.THUNDERSTORMS...
THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY. THERE IS A
MARGINAL RISK OF SEVERE STORMS IN WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS ON SUNDAY AND MONDAY. STRONG STORMS WILL ALSO BE
POSSIBLE TUESDAY AND WEDNESDAY.

.HEAVY RAIN...
THERE WILL ALSO BE A CONTINUING CHANCE OF HEAVY RAINFALL WITH THE
THUNDERSTORMS EACH DAY FROM SUNDAY THROUGH WEDNESDAY.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, May 28, 10:03 PM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1003 PM CDT SAT MAY 28 2016

TXZ090-290330-
CLAY TX-
1003 PM CDT SAT MAY 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLAY COUNTY UNTIL 1030 PM
CDT...

AT 1002 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HENRIETTA...
MOVING NORTHEAST AT 10 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...

LAT...LON 3374 9824 3383 9833 3398 9818 3392 9806
      3382 9798
TIME...MOT...LOC 0302Z 236DEG 9KT 3384 9821

MAD
Special weather statement, May 28, 10:05 PM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1005 PM CDT SAT MAY 28 2016

OKZ045-TXZ090-290330-
JEFFERSON OK-CLAY TX-
1005 PM CDT SAT MAY 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL JEFFERSON AND
NORTHEASTERN CLAY COUNTIES UNTIL 1030 PM CDT...

AT 1003 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES EAST OF
BYERS...MOVING NORTHEAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...

LAT...LON 3401 9822 3412 9816 3414 9814 3416 9814
      3418 9813 3420 9802 3414 9791 3395 9803
TIME...MOT...LOC 0303Z 203DEG 15KT 3406 9810

MAD
Special weather statement, May 28, 10:32 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1032 PM CDT SAT MAY 28 2016

TXZ086-089-090-290400-
CLAY TX-ARCHER TX-WICHITA TX-
1032 PM CDT SAT MAY 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CLAY...NORTHERN
ARCHER AND SOUTHEASTERN WICHITA COUNTIES UNTIL 1100 PM CDT...

AT 1030 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
OF MANKINS...MOVING NORTHEAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3365 9895 3379 9895 3403 9855 3390 9839
      3367 9834 3357 9883
TIME...MOT...LOC 0330Z 237DEG 34KT 3372 9873

MAD
Special weather statement, May 28, 11:08 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1108 PM CDT SAT MAY 28 2016

OKZ044-TXZ086-089-090-290445-
COTTON OK-CLAY TX-ARCHER TX-WICHITA TX-
1108 PM CDT SAT MAY 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COTTON...NORTHERN
CLAY...NORTHEASTERN ARCHER AND SOUTHEASTERN WICHITA COUNTIES UNTIL
1145 PM CDT...

AT 1104 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
WICHITA FALLS...MOVING NORTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3361 9852 3389 9867 3415 9840 3410 9819
      3389 9805 3367 9806
TIME...MOT...LOC 0404Z 242DEG 23KT 3384 9849

MAD
Special weather statement, May 28, 11:22 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1122 PM CDT SAT MAY 28 2016

OKZ037-044-290500-
COTTON OK-TILLMAN OK-
1122 PM CDT SAT MAY 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COTTON AND EAST
CENTRAL TILLMAN COUNTIES UNTIL MIDNIGHT CDT...

AT 1120 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF COOKIETOWN...MOVING NORTH AT 10 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...

LAT...LON 3426 9866 3441 9867 3441 9861 3442 9850
      3442 9840 3424 9846
TIME...MOT...LOC 0420Z 186DEG 7KT 3433 9856

MAD
Special weather statement, May 28, 11:46 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1146 PM CDT SAT MAY 28 2016

TXZ090-290515-
CLAY TX-
1146 PM CDT SAT MAY 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLAY COUNTY UNTIL 1215
AM CDT...

AT 1143 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES WEST OF
NEWPORT...MOVING NORTH AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3365 9835 3368 9804 3347 9806 3347 9830
TIME...MOT...LOC 0443Z 180DEG 18KT 3351 9818

MAD

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:50 PM CDTSpecial Weather StatementOUNKnox40 min
May 28, 8:27 PM CDTSevere Thunderstorm WarningOUNBaylor, Knox48 min
May 28, 9:11 PM CDTSevere Thunderstorm WarningOUNArcher, Baylor, Knox49 min
May 28, 9:20 PM CDTSpecial Weather StatementOUNClay25 min
May 28, 9:28 PM CDTSevere Thunderstorm WarningOUNClay33 min
May 28, 9:58 PM CDTSpecial Weather StatementOUNArcher, Baylor32 min
May 28, 10:03 PM CDTSpecial Weather StatementOUNClay27 min
May 28, 10:32 PM CDTSpecial Weather StatementOUNArcher28 min
May 28, 10:37 PM CDTSevere Thunderstorm WarningOUNArcher, Wichita38 min
May 28, 11:08 PM CDTSpecial Weather StatementOUNClay37 min
May 28, 11:18 PM CDTSevere Thunderstorm WarningOUNArcher, Clay42 min
May 28, 11:46 PM CDTSpecial Weather StatementOUNClay29 min
May 29, 12:02 AM CDTSpecial Weather StatementOUNArcher28 min
May 29, 12:08 AM CDTSevere Thunderstorm WarningOUNArcher22 min
May 29, 12:27 AM CDTSevere Thunderstorm WarningOUNArcher, Baylor33 min
May 29, 12:30 AM CDTSpecial Weather StatementOUNArcher45 min
May 29, 12:55 AM CDTSevere Thunderstorm WarningOUNArcher, Baylor50 min
May 29, 1:09 AM CDTAreal Flood AdvisoryOUNArcher, Baylor3 hr
May 29, 1:21 AM CDTFlash Flood WarningOUNArcher, Baylor3 hr
May 29, 1:22 AM CDTSpecial Weather StatementOUNBaylor23 min
May 29, 1:27 AM CDTSpecial Weather StatementOUNBaylor33 min
May 29, 1:29 AM CDTSevere Thunderstorm WarningOUNArcher46 min
May 29, 1:36 AM CDTSpecial Weather StatementOUNArcher24 min
May 29, 1:53 AM CDTSevere Thunderstorm WarningOUNArcher, Baylor37 min
May 29, 2:02 AM CDTSpecial Weather StatementOUNBaylor28 min
May 29, 2:14 AM CDTSpecial Weather StatementOUNArcher31 min
May 29, 4:08 PM CDTSpecial Weather StatementOUNFoard37 min
May 29, 4:45 PM CDTSpecial Weather StatementOUNFoard, Hardeman30 min
May 29, 4:47 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman43 min
May 29, 5:23 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman52 min
May 29, 5:29 PM CDTAreal Flood AdvisoryOUNFoard, Hardeman, Wilbarger3 hr
May 29, 5:31 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman44 min
May 29, 5:41 PM CDTSevere Thunderstorm WarningOUNFoard49 min
May 29, 5:49 PM CDTFlash Flood WarningOUNFoard, Hardeman3 hr
May 29, 6:17 PM CDTSevere Thunderstorm WarningOUNBaylor, Foard, Hardeman, Knox, Wilbarger43 min
May 29, 6:30 PM CDTSevere Thunderstorm WarningOUNBaylor, Knox30 min
May 29, 6:48 PM CDTFlash Flood WarningOUNBaylor, Foard, Knox, Wilbarger4 hr
May 29, 6:56 PM CDTSevere Thunderstorm WarningOUNBaylor, Foard, Knox, Wilbarger49 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.